Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 11, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Mar 25, 2021, 4:02 AM CDT. It took effect at Mar 25, 2021, 8:00 PM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2021, 4:02 AM CDT (09:02 UTC)
- In effect from
- Mar 25, 2021, 8:00 PM CDT
- Expired
- Mar 26, 2021, 3:49 PM CDT
- In force
- 20 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
724 WHUS73 KDLH 250902 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 402 AM CDT Thu Mar 25 2021 LSZ140>148-252115- /O.NEW.KDLH.SC.Y.0011.210326T0100Z-210326T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 402 AM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM CDT FRIDAY... * WHAT...Northeast winds 5 to 15 kt with gusts up to 22 kts and waves 3 to 6 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From 8 PM this evening to 5 PM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
6 follow-up statements
050 WHUS73 KDLH 251654 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1154 AM CDT Thu Mar 25 2021 LSZ140>148-260500- /O.CON.KDLH.SC.Y.0011.210326T0100Z-210326T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1154 AM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM CDT FRIDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 7 ft expected. Waves occasionally to 8 ft. * WHERE...Portions of Lake Superior. * WHEN...From 8 PM this evening to 5 PM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
149 WHUS73 KDLH 252028 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 328 PM CDT Thu Mar 25 2021 LSZ140>148-260830- /O.CON.KDLH.SC.Y.0011.210326T0100Z-210326T2200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 328 PM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM CDT FRIDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From 8 PM this evening to 5 PM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
523 WHUS73 KDLH 260310 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1010 PM CDT Thu Mar 25 2021 LSZ140-141-261500- /O.EXT.KDLH.SC.Y.0011.000000T0000Z-210326T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 1010 PM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT FRIDAY... * WHAT...Northeast winds 10 to 20 kt with gusts to 25 kt and waves 3 to 5 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ142>148-261515- /O.CON.KDLH.SC.Y.0011.000000T0000Z-210326T2200Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1010 PM CDT Thu Mar 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT FRIDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 5 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 5 PM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
807 WHUS73 KDLH 260822 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 322 AM CDT Fri Mar 26 2021 LSZ142>148-262030- /O.CON.KDLH.SC.Y.0011.000000T0000Z-210326T2200Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 322 AM CDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...East to northeast gusting to 25 knots and waves 3 to 5 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-261500- /O.CON.KDLH.SC.Y.0011.000000T0000Z-210326T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 322 AM CDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...A few gusts to 22 knots and waves 3 to 5 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ Melde
781 WHUS73 KDLH 261437 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 937 AM CDT Fri Mar 26 2021 LSZ140-141-261545- /O.EXP.KDLH.SC.Y.0011.000000T0000Z-210326T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 937 AM CDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING... Winds will continue to diminish this morning. $$ LSZ142>148-262200- /O.CON.KDLH.SC.Y.0011.000000T0000Z-210326T2200Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 937 AM CDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Northeast winds 10 to 20 knots with gusts up to 25 knots. Waves 1 to 4 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
896 WHUS73 KDLH 262049 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 349 PM CDT Fri Mar 26 2021 LSZ142>148-262200- /O.CAN.KDLH.SC.Y.0011.000000T0000Z-210326T2200Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 349 PM CDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have calmed down. Some lingering light swell of 1-3 feet is possible through this evening along the North Shore of Lake Superior. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 25, 12:26 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 25, 12:26 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1226 AM CDT Thu Mar 25 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 439 PM CDT Wed Mar 24 2021
Precipitation moves out of the region later tonight and we remain
dry for a couple days before another chance at some precipitation
this weekend. Temperatures should generally be on the rise into next
week.
The low pressure system delivering our current precipitation
continues to slide northeastward, and was located in NW WI as of
this AFD publication. Much of the Northland is located squarely in
the occluded quadrant of this system with a mix of precipitation
types. Much of the Arrowhead is predominantly snow while other parts
of NE MN and NW WI have observed a rain/snow mix today. A lot of the
snow today has struggled to accumulate with wet ground and warm
roads. In the last hour or so we have observed a rapid shift to snow
along the North Shore of Lake Superior with some roads in the higher
elevations of the Sawtooths accumulating slush and snow. The Winter
Weather Advisory is still in effect for the MN Arrowhead until 7PM
tonight.
We have also observed a band of locally higher reflectivity over
the Pine Barrens of NW WI and into the Bayfield Peninsula. The most
current model guidance suggests that this could end up producing a
locally enhanced band of snow and we have recently received reports
of primarily snow falling across northern Bayfield County. At this
time, I have leaned into this snowier solution and increased snow
amounts over the higher terrain of Douglas and Bayfield county for a
final total of 1-3 inches in that area. Precipitation across the
region is still on track to come to an end from west to east this
evening, mostly ending as snow for all. Some flurries could linger
on the North Shore overnight, but I expect the rest of the Northland
to be largely dry by 1AM Thursday.
We have another chance for precipitation this weekend as a cold
front from a low pressure center in central Ontario and a weak
Colorado low spinning up from the southwest meet over Minnesota on
Saturday. There is fairly decent model agreement for precipitation
occurrence, but we are expecting yet another messy p-type situation,
with snow farther north, rain in NW WI, and a mix in between.
However it falls, it should be yet another welcome blow to our
current precipitation deficit, with 0.25"-0.5" of QPF expected at
this time.
Temperatures are generally expected to warm over the next 5 days,
with the usual caveat of Lake Superior and its cooling effect on
nearshore temps.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1226 AM CDT Thu Mar 25 2021
Wintry precipitation is slowly diminishing across the Northland with
DLH/HYR being the only terminals still seeing a dose of light snow.
An IFR cloud deck still will slowly be exiting the region this
morning with flight conditions improving west to east and VFR for
all locations except HYR by 09Z. Models are hinting at low level
cloud sticking around through most of the day at HYR. Diurnal
heating today could populate some lower level clouds again across
the region but at this time the density is not expected to impact
the flight categories. Tonight, MVFR clouds are projected to advance
out of Lake Superior and spread west likely engulfing DLH/HIB/HYR.
&&
.MARINE...
Issued at 935 PM CDT Wed Mar 24 2021
Winds and waves have diminished from Taconite Harbor to the Twin
Ports, and along the south shore. Have dropped the Small Craft
Advisory for these locations. Grand Marais Harbor is still gusting
at times to 34 knots and have maintained the Small Craft Advisory
from Grand Portage to Taconite Harbor until 4 AM. The snow is
subsiding as the low pressure departs. An easterly wind returns
Thursday, and may become gusty enough to create hazardous waves
for small craft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 24 31 23 37 / 30 0 10 0
INL 20 39 21 48 / 0 0 0 10
BRD 27 45 25 49 / 0 0 0 0
HYR 25 39 22 45 / 50 0 10 0
ASX 25 30 23 38 / 90 0 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT early this morning for
LSZ140-141.
&&
DISCUSSION...Levens/BJH
AVIATION...Britt
MARINE...GSFHazardous weather outlook, Mar 24, 7:13 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 713 PM CDT Wed Mar 24 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 713 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Minor snow accumulations will be possible Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... For the month of March we are actively recruiting for CoCoRaHS, the Community Collaborative Rain, Hail, and Snow network. If you would like to volunteer to become a regular reporter of rain hail and snow, please visit https://www.cocorahs.org for more information. LSZ121-140>148-251030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 713 PM CDT Wed Mar 24 2021 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Gusty northeast winds will continue tonight as a low pressure system moves away the region. Small Craft Advisories remain in effect for the nearshore waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Breezy northeast winds Thursday night into Friday morning may lead to hazardous conditions for small craft. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.